Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Raleigh, NC

June 1, 2002Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2002, 7:06 PM EDT for Stanly County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 7:06 PM EDT (23:06 UTC)
Expired
Jun 1, 2002, 7:45 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

514 
WUUS52 KRAH 012306
SVRRAH
NCC167-012330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
704 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLY COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF PLYLER...OR ABOUT 11 MILES WEST
  OF ALBEMARLE...MOVING SOUTH AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  PLYLER
  LOCUST

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL ARE EXPECTED FROM 
THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS 
PASSED.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:00 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT SAT JUN 01 2002

WILL HAVE TO KEEP AN EYE ON THE ACTIVITY MOVING EAST/SOUTHEAST FROM
WEST VIRGINIA AND VIRGINIA...IT COULD CLIP THE NORTHERN COUNTIES OF
OUR CWA THIS EVENING.

NORTHWEST TO WEST FLOW OVER THE AREA SUNDAY WILL RESULT IN A WARMING
TREND FOR THE AREA...IT WILL BE HOT WITH HIGHS IN THE MID TO UPPER
90S. THERE WILL BE LITTLE RELIEF THROUGH TUESDAY AS OUR WINDS SHIFT
TO THE SOUTHWEST AND SOUTH...PUMPING MORE HUMID AIR INTO THE AREA.
AT THE TIME THERES NO MAJOR SYSTEM COMING THROUGH TO TRIGGER ANY
PRECIPITATION...SO WE WILL HAVE TO DEAL WITH SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING...DUE TO THE
MOISTURE AND HEATING.

THE GUIDANCE IS SHOWING AN 8-10 DEGREE DROP IN TEMPERATURES FOR
MONDAY. I DONT SEE THIS HAPPENING WITH OUR WINDS COMING AROUND TO
THE WEST...SO WILL CONTINUE CURRENT TREND. -RHJ

WEDNESDAY THROUGH SATURDAY...

CUT OFF GULF BECOMES OPEN WAVE AND WEAKENING BY MID WEEK LIFTING
NORTHEAST ACROSS SOUTHEAST ATLC STATES AS LONG WAVE TROUGH DEVELOPS
OVER THE CENTRAL CONUS. BY THE WEEKS END...LONG WAVE TROUGH SLIDES
EAST WITH CUTOFF DEVELOPING OVER TEXAS PANHANDLE WHICH IS PROGGED TO
LIFT NORTHEAST NEXT WEEKEND. AT THE SURFACE...SOUTHWESTERLY
FLOW...INCREASING MOISTURE AND FRONTAL BOUNDARY APPROACHING WILL
RESULT IN DIURNAL SHOWER/THUNDERSTORM ACTIVITY DURING THIS PERIOD.
TIMING/STRENGTH DIFFERENCES AMONG THE LONG RANGE MODELS ON REACHING
OUR AREA. LAST NIGHTS GFS BRING FRONT INTO CAROLINAS BY DAY 7. FOR
NOW WILL CONTINUE AFTERNOON/EVENING CONVECTION FOR THE PERIOD AND
WARM TEMPERATURES---MID 80S TO AROUND 90. ----RA---

.RDU...NONE.

RHJ/RA

In the hours before

Local storm report, Jun 1, 5:52 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
552 PM EDT SAT JUN 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    1 N SPRING HOPE           NC   WIND DAMAGE
06/01/02   NASH                           NUMEROUS TREES DOWN ON THE
                                          ROAD...BLOCKING ROAD ON
                                          ROUTE 581.
Local storm report, Jun 1, 5:58 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
558 PM EDT SAT JUN 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    5 E REIDSVILLE            NC   WIND DAMAGE
06/01/02   ROCKINGHAM                     NUMEROUS TREES DOWN ALONG
                                          WITH SMALL HAIL. LOCATION
                                          NEAR CASWELL COUNTY LINE.

0445 PM    HAW RIVER                 NC   .75 INCH HAIL
06/01/02   ALAMANCE                       LOCATION IS APPROXIMATE.

0445 PM    GREENSBORO                NC   WIND DAMAGE
06/01/02   GUILFORD                       TREE DOWN ON POWER LINE.

0455 PM    LEWISVILLE                NC   .75 INCH HAIL
06/01/02   FORSYTH

0535 PM    ZEBULON                   NC   .75 INCH HAIL
06/01/02   WAKE

0535 PM    10 E RALEIGH              NC   1.75 INCH HAIL
06/01/02   WAKE                           GOLFBALL SIZE HAIL IN
                                          COMMUNITY OF RALEIGH HILL.

0550 PM    1 N SPRING HOPE           NC   WIND DAMAGE
06/01/02   NASH                           NUMEROUS TREES DOWN ON THE
                                          ROAD...BLOCKING ROAD ON
                                          ROUTE 581.

0555 PM    5 E LEXINGTON             NC   WIND DAMAGE
06/01/02   DAVIDSON                       TREES DOWN ON INTERSTATE
                                          85 AND ROUTE 64
                                          INTERSECTION.
Local storm report, Jun 1, 6:00 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
600 PM EDT SAT JUN 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    10 N DURHAM               NC   WIND DAMAGE
06/01/02   DURHAM                         LARGE OAK TREES BLOWN DOWN
                                          NEAR ROUTE 501.
Local storm report, Jun 1, 6:49 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SAT JUN 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    8 W WILSON                NC   WIND DAMAGE
06/01/02   WILSON                         TREE/LARGE BRANCHES DOWN
                                          ON ROUTE 42...NEAR BUCKHORN
                                          CROSSING.

0635 PM    10 NW SMITHFIELD          NC   WIND DAMAGE
06/01/02   JOHNSTON                       TREE DOWN.

0550 PM    WAKE FOREST               NC   .75 INCH HAIL
06/01/02   WAKE
Local storm report, Jun 1, 6:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
655 PM EDT SAT JUN 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    5 E REIDSVILLE            NC   WIND DAMAGE
06/01/02   ROCKINGHAM                     NUMEROUS TREES DOWN ALONG
                                          WITH SMALL HAIL. LOCATION
                                          NEAR CASWELL COUNTY LINE.

0445 PM    HAW RIVER                 NC   .75 INCH HAIL
06/01/02   ALAMANCE                       LOCATION IS APPROXIMATE.

0445 PM    GREENSBORO                NC   WIND DAMAGE
06/01/02   GUILFORD                       TREE DOWN ON POWER LINE.

0455 PM    LEWISVILLE                NC   .75 INCH HAIL
06/01/02   FORSYTH

0520 PM    10 N DURHAM               NC   WIND DAMAGE
06/01/02   DURHAM                         LARGE OAK TREES BLOWN DOWN
                                          NEAR ROUTE 501.

0535 PM    ZEBULON                   NC   .75 INCH HAIL
06/01/02   WAKE

0535 PM    10 E RALEIGH              NC   1.75 INCH HAIL
06/01/02   WAKE                           GOLFBALL SIZE HAIL IN
                                          COMMUNITY OF RALEIGH HILL.

0545 PM    FRANKLINTON               NC   WIND DAMAGE
06/01/02   FRANKLIN                       SEVERAL TREES DOWN.

0550 PM    WAKE FOREST               NC   .75 INCH HAIL
06/01/02   WAKE

0550 PM    LOUISBURG                 NC   OTHER
06/01/02   FRANKLIN                       SEVERAL BRUSH FIRES
                                          THROUGHOUT COUNTY TRIGGERED
                                          BY LIGHTNING.

0550 PM    2 NE LOUISBURG            NC   WIND DAMAGE
06/01/02   FRANKLIN                       TREES DOWN ON ROUTE 561.

0550 PM    1 N SPRING HOPE           NC   WIND DAMAGE
06/01/02   NASH                           NUMEROUS TREES DOWN ON THE
                                          ROAD...BLOCKING ROAD ON
                                          ROUTE 581.

0555 PM    5 E LEXINGTON             NC   WIND DAMAGE
06/01/02   DAVIDSON                       TREES DOWN ON INTERSTATE
                                          85 AND ROUTE 64
                                          INTERSECTION.

0600 PM    NASHVILLE                 NC   WIND DAMAGE
06/01/02   NASH                           TREES DOWN THROUGHOUT
                                          COUNTY.

0610 PM    5 N ROCKY MOUNT           NC   WIND DAMAGE
06/01/02   EDGECOMBE                      A COUPLE TREES DOWN.

0615 PM    8 W WILSON                NC   WIND DAMAGE
06/01/02   WILSON                         TREE/LARGE BRANCHES DOWN
                                          ON ROUTE 42...NEAR BUCKHORN
                                          CROSSING.

0635 PM    10 NW SMITHFIELD          NC   WIND DAMAGE
06/01/02   JOHNSTON                       TREE DOWN.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:01 PM EDTSevere Thunderstorm WarningRAHGuilford29 min
Jun 1, 4:08 PM EDTSevere Thunderstorm WarningRAHGranville52 min
Jun 1, 4:34 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Orange41 min
Jun 1, 4:52 PM EDTSevere Thunderstorm WarningRAHForsyth38 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningRAHRandolph32 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake47 min
Jun 1, 5:50 PM EDTSevere Thunderstorm WarningRAHRandolph25 min
Jun 1, 5:51 PM EDTSevere Thunderstorm WarningRAHDavidson24 min
Jun 1, 5:54 PM EDTSevere Thunderstorm WarningRAHRandolph21 min
Jun 1, 6:05 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson55 min
Jun 1, 6:14 PM EDTSevere Thunderstorm WarningRAHJohnston31 min
Jun 1, 6:45 PM EDTSevere Thunderstorm WarningRAHWayne45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.